Delayed‐Onset Hepatocellular Liver Injury Associated With Nitrofurantoin and Herbal Supplement Use: A Case Report With Multiple Potential Exposures

Read full text
Authors: Edwin Mendoza, Manas Vaibhav Pustake, Jeffrey Annabi, J A Quesada Torres, Joanna Mendez, Lakshmi Kattamuri, B F Williams, Abhizith Deoker
Cited by: 1
References: 22

Abstract

Nitrofurantoin, a first-line antibiotic, works effectively for treating uncomplicated urinary tract infections, but it can cause severe liver damage. In the setting of concurrent supplement use, distinguishing what caused liver damage is challenging. A 57-year-old woman who had nonalcoholic fatty liver disease developed sudden jaundice after finishing her short nitrofurantoin treatment while consuming a commercial weight-loss supplement. The laboratory results demonstrated a significant liver cell damage pattern with autoimmune test results positive while liver biopsy showed nonspecific inflammation that supported drug-induced liver injury over drug-induced autoimmune such as hepatitis. The patient received intravenous N-acetylcysteine emergently after removing all suspected hepatotoxic substances from her treatment plan. N-acetylcysteine was administered empirically due to concern for progression, although its role in nonacetaminophen DILI remains uncertain. The case demonstrates that clinicians should evaluate for polysubstance-induced liver damage when patients present with multiple possible liver-damaging substances.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Nephrotoxicity and Medicinal Plants Pharmacology and Obesity Treatment

Publication details

Journal / source
Case Reports in Gastrointestinal Medicine
Publisher
Wiley
Volume
2026
Issue
1
Pages
1187155–1187155
Publication date
1 January 2026
Language
EN